Texas, 2014

Damaging Wind in Texas, May 7, 2014

May 7, 2014 · NWS LUB · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across the Rolling Plains along the dryline in association with an approaching disturbance aloft. One storm produced severe wind gusts in Childress with no notable damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered showers and thunderstorms developed across the Rolling Plains along the dryline in association with an approaching disturbance aloft. One storm produced severe wind gusts in Childress with no notable damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 5:49 PM CST, 4 minutes earlier.

Area forecast discussion, May 7, 5:49 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT WED MAY 7 2014

.AVIATION...
MAIN CONCERN IS PROSPECT FOR CONVECTION AT THE TERMINALS THROUGH
TONIGHT. SCATTERED HIGH-BASED CONVECTION WAS ALREADY IN THE
VICINITY OF KCDS AS OF 2340Z...AND OTHER ISOLATED TO SCATTERED
SHOWERS/STORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS
THERE...WITH AN UPWARD TREND IN COVERAGE/STRENGTH STILL POSSIBLE
LATE THIS EVENING AS THE DRYLINE RETREATS WESTWARD AND ENCOUNTERS
GREATER UPPER SUPPORT ALONG WITH AN ADVANCING PACIFIC FRONT. THERE
IS A REMOTE CHANCE CONVECTION TONIGHT COULD FLIRT WITH KLBB...BUT
CONFIDENCE IN THIS IS TOO LOW TO MENTION IN THE TAF. STORM CHANCES
ARE HIGHER AT KCDS...BUT ASIDE FROM THE CURRENT CONVECTION
AFFECTING THE TERMINAL...CONFIDENCE IN A DIRECT IMPACT REMAIN
SOMEWHAT UNCERTAIN. THUS...HAVE DECIDED TO GO WITH A VICINITY
THUNDER MENTION AT KCDS THROUGH 09Z...AND WILL AMEND AS NEEDED.
THE STRONGEST CONVECTION WILL BE CAPABLE OF PRODUCING HAIL AND
GUSTY AND ERRATIC WINDS. OUTSIDE OF ANY STORMS...VFR CONDITIONS
ARE EXPECTED. BREEZY SOUTHERLY WINDS THROUGH LATE THIS EVENING
WILL BECOME WESTERLY LATE TONIGHT INTO EARLY THURSDAY BEHIND THE
FRONT...THEN BREEZY SOUTHWESTERLY AGAIN THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT WED MAY 7 2014/

SHORT TERM...
AT 3 PM CDT...A DRYLINE WAS LOCATED ACROSS THE ROLLING
PLAINS....ROUGHLY FROM EAST OF SNYDER TO EAST OF CHILDRESS. WIDELY
SCATTERED CONVECTION WAS DEVELOPING ALONG AND TO THE EAST OF THE
DRYLINE...ALTHOUGH THE ACTIVITY HAS BEEN STRUGGLING AS CONVERGENCE
WAS WEAK AND THE DEEPER MOISTURE WAS DISPLACED FARTHER EWD. SFC
WINDS ARE ALREADY SHOWING SIGNS OF BACKING AS THE LOW-LVL FLOW
BEGINS TO RESPOND TO THE APPROACHING TROUGH TO OUR WEST.
ALOFT...DIVERGENCE WAS BEGINNING TO SPREAD OVER THE AREA AND WEST
TEXAS SHOULD BE POSITIONED IN CLOSE PROXIMITY TO THE FAVORABLE RIGHT
ENTRANCE REGION OF THE ULJ THIS EVENING AND MUCH OF TONIGHT. THROUGH
EARLY TO MID EVENING...WE SHOULD SEE ADDITIONAL T-STORM DEVELOPMENT
AND A FEW OF THESE STORMS MAY BE ABLE TO INTENSIFY TO SEVERE LEVELS
DESPITE THE ENVIRONMENT OF LIMITED MOISTURE. HIGH LCL/S WILL RESULT
IN ABOUT 1000 J/KG OF MLCAPE AND 30 KTS OR SO OF EFFECTIVE SHEAR.
AND THIS SHOULD SUPPORT THE POTENTIAL FOR SOME LARGE HAIL AND SEVERE
DOWNBURST WIND GUSTS.

SHORT-RANGE GUIDANCE CONTINUES TO NOT GIVE MUCH CONSISTENCY
REGARDING HOW FAR WEST THE DRYLINE WILL RETREAT THIS EVENING AND
WHERE THE BEST POTENTIAL FOR ADDITIONAL T-STORM DEVELOPMENT WILL BE
FOUND WHEN THE LARGE SCALE ASCENT COUPLES WITH LOW-LVL LIFT ON THE
DRYLINE AND THE INCOMING-PACIFIC TYPE FRONT INTERSECTION. IN THE
MOST WESTWARD SOLUTIONS...THE DRYLINE MAKES IT TO ABOUT A BROWNFIELD
TO TURKEY LINE WITH STORMS FIRING A LITTLE TO THE EAST OF THIS LINE.
AND WE DO FAVOR THIS WWD POSITION OF THE DRYLINE DUE TO THE STRENGTH
OF THE INCOMING SYSTEM WHICH WE THINK WILL BE ABLE TO DRAW THE
MOISTURE FARTHER WEST THAN MUCH OF THE GUIDANCE SUGGESTS. EVEN
SO...IT APPEARS LUBBOCK WILL BE ON THE FAR WESTERN EDGE OF THE
THREAT AREA. IN ANY CASE...GUIDANCE IS IN FAIRLY GOOD AGREEMENT
INDICATING THAT WE SHOULD SEE THE T-STORM ACTIVITY FILL IN ALONG THE
FRONT/DRYLINE AND MARCH EASTWARD OVERNIGHT. HOPEFULLY THERE WILL BE
SUFFICIENT COVERAGE FOR SOME WIDESPREAD RAINFALL TOTALS OF A HALF
INCH OR MORE IN THE ROLLING PLAINS. THE THREAT FOR SEVERE WEATHER
WILL CONTINUE OVERNIGHT...AS THERE SHOULD BE PLENTY OF MUCAPE AND
DEEP-LAYER SHEAR TO WORK WITH. THE PRIMARY THREAT SHOULD SHIFT TO
LARGE HAIL AFTER DARK...BUT SOME DOWNDRAFTS MAY BE STRONG ENOUGH TO
PUNCH THROUGH THE NOCTURNAL INVERSION AND PRODUCE SOME SEVERE WIND
GUSTS.

THE PACIFIC FRONT WILL WORK EAST ACROSS THE CWA THURSDAY
MORNING...WITH RAIN CHANCES SHIFTING EAST. WE HELD ONTO A SLIVER OF
POPS IN ERN STONEWALL COUNTY AFTER 12 UTC. TEMPERATURES WILL COOL
SLIGHTLY WITH THE PASSAGE OF THE FIRST LOBE OF THE UPPER TROUGH AND
HIGHS SHOULD RANGE FROM THE UPPER 70S IN THE FAR SW TX PANHANDLE TO
NEAR 90 IN THE SRN ROLLING PLAINS. THE TRAILING LOBE OF THE UPPER
TROUGH WILL ADVANCE INTO THE SRN ROCKIES DURING THE DAY THURSDAY AND
CAUSE THE SFC WINDS TO BACK AND PICK UP AGAIN...WITH BREEZY
CONDITIONS RETURNING ON THE CAPROCK BY AFTERNOON...WITH STRONGEST
WINDS IN THE FAR SRN TX PANHANDLE.

LONG TERM...
MAIN CHANGES TO THIS PORTION OF THE FORECAST INCLUDED HEATING UP
MAX TEMPS THIS WEEKEND FOLLOWED BY COOLING TEMPS OFF MARKEDLY FOR
MON AND TUE BEHIND A STOUT CANADIAN FRONT.

FOLLOWING CYCLONIC UPPER FLOW THU NIGHT AND EARLY FRI...THE
PATTERN WILL FLATTEN TEMPORARILY UNTIL A RATHER VIGOROUS NORTHERN
PACIFIC TROUGH DIVES SEWD ON SUNDAY AND REACHES THE FOUR CORNERS.
THE GFS HAS BEEN BEHIND THE CURVE WITH THIS SYSTEM COMPARED TO THE
REMAINING GLOBAL MODELS FOR TWO DAYS...SO OUR FORECAST IS WEIGHTED
MORE TOWARD THE ECMWF WHICH FEATURES A MORE AMPLIFIED AND SLOWER
TROUGH BY LATE THIS WEEKEND. THIS SCENARIO LENDS SUPPORT TO RICHER
MIXING RATIOS ADVECTING NORTH BY SUN MORNING BEFORE A SHARP
DRYLINE UNFOLDS SUN AFTN NEAR OR JUST EAST OF OUR COUNTIES IN THE
ROLLING PLAINS. EVEN WITH A STRONG COLD FRONT PUSHING SOUTH SUN
EVNG AND OVERNIGHT AND AN INEVITABLE TRIPLE POINT/DRYLINE
INTERSECTION SOMEWHERE ACROSS THE ERN TX PANHANDLE...IT/S TOO
SOON TO ENTERTAIN PRECIP CHANCES AS THE DRYLINE COULD EASILY MIX
MUCH FARTHER EAST IN THIS PATTERN LEAVING OUR CWA LEFT FOR DRY
DURING COLD FROPA SUN NIGHT. REGARDLESS...A RETURN TO HOT AND
BREEZY CONDITIONS IS A GOOD BET SATURDAY AND ESPECIALLY BEHIND THE
DRYLINE ON SUNDAY AS A LL THERMAL RIDGE AMPLIFIES AHEAD OF THE COLD
FRONT. DESPITE THIS CLASSIC PATTERN OF WARMING TEMPS BY SUN...MEX
GUIDANCE INSISTS SUNDAY WILL BE COOLER THAN SAT...BUT WE ARE NOT
HAVING ANY OF THIS.

MUCH COOLER CONDITIONS BY MONDAY BEHIND THE CANADIAN FRONT WILL
UNFORTUNATELY BE ACCOMPANIED BY A LOSS OF CONTINENTAL GULF MOISTURE
THROUGHOUT THE LONE STAR STATE...SO EVEN WITH AN UNSETTLED NWLY FLOW
REGIME UNFOLDING BY MID-TO-LATE NEXT WEEK...PROSPECTS FOR PRECIP
APPEAR VERY SCANT AS ANY RETURN FLOW SHOULD BE OF LOW QUALITY.

FIRE WEATHER...
OBSERVATIONS FROM THE WEST TEXAS MESONET SHOW MANY LOCATIONS ACROSS
THE AREA ARE FIRMLY IN RED FLAG CONDITIONS THIS AFTERNOON...WITH THE
WORST CONDITIONS OF RH VALUES NEAR 10 PERCENT AND SW WINDS OF 30 TO
40 MPH TO BE FOUND ACROSS THE FAR SRN TX PANHANDLE INTO THE NORTHERN
SOUTH PLAINS. THESE CONDITIONS WILL CONTINUE THROUGH THE EVENING AND
A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT. THE DRYLINE WILL
RETREAT INTO THE CENTRAL SOUTH PLAINS TONIGHT...WITH GOOD MOISTURE
RECOVERY TO THE EAST AND POOR TO THE WEST. THERE WILL BE A CHANCE OF
EVENING AND OVERNIGHT T-STORMS ALONG AND TO THE EAST OF THE DRYLINE
BRINGING THE POTENTIAL FOR SOME DRY LIGHTNING FIRE STARTS. DRY
WESTERLY BREEZES ON THURSDAY WILL ELEVATE THE FIRE DANGER AGAIN.
ALTHOUGH WIND SPEEDS WILL BE SLOW TO COME UP...THEY COULD APPROACH
RED FLAG CRITERIA IN THE LATE AFTERNOON ACROSS THE SW TX PANHANDLE
AND NW SPLNS. WE DON/T HAVE THE CONFIDENCE TO ISSUE A FIRE WEATHER
WATCH AT THIS TIME...BUT A FIRE DANGER STATEMENT LOOKS LIKELY FOR AT
LEAST MOST OF THE CAPROCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  77  45  79  51 /   0   0   0   0   0
TULIA         50  81  48  81  52 /   0   0   0   0   0
PLAINVIEW     51  82  51  82  53 /  10   0   0   0   0
LEVELLAND     50  82  51  83  55 /  10   0   0   0   0
LUBBOCK       53  84  52  84  55 /  10   0   0   0   0
DENVER CITY   50  81  52  83  55 /  10   0   0   0   0
BROWNFIELD    51  83  53  84  55 /  10   0   0   0   0
CHILDRESS     62  90  55  85  56 /  30   0   0   0   0
SPUR          57  87  54  87  55 /  40   0   0   0   0
ASPERMONT     65  90  56  88  59 /  60  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>037-039>042.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>030-033-034-039.

&&

23/07/23
Hazardous weather outlook, May 7, 10:18 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1118 AM CDT WED MAY 7 2014

TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1118 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON ACROSS THE ROLLING PLAINS AND FAR SOUTHEASTERN TEXAS
PANHANDLE...THOUGH CONFIDENCE INCREASES LATE THIS EVENING INTO TONIGHT
FOR SEVERE WEATHER POTENTIAL. HAIL TO TWO INCHES IN DIAMETER AND
65 MPH WIND GUSTS WILL BE THE PRIMARY THREATS. HOWEVER...AN
ISOLATED BRIEF TORNADO CANNOT BE RULED OUT ACROSS THE ROLLING
PLAINS DURING THE EVENING HOURS.

FIRE WEATHER
CRITICAL FIRE WEATHER CONDITIONS AND AREAS OF BLOWING DUST FROM
STRONG SOUTHWEST WIND SPEEDS OF 30 TO 35 MPH WILL DEVELOP ACROSS
MUCH OF THE SOUTH PLAINS AREA TODAY. A WIND ADVISORY IS IN EFFECT
UNTIL 9 PM THIS EVENING. LOCAL VISIBILITIES FROM BLOWING DUST OF
LESS THAN A MILE ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
FIRES WILL SPREAD RAPIDLY TODAY. OUTDOOR ACTIVITIES INVOLVING
SPARKS OR FLAMES IS DISCOURAGED. SPOTTER ACTIVATION FOR SEVERE
THUNDERSTORMS IS POSSIBLE LATER TODAY ACROSS THE ROLLING PLAINS
AND FAR SOUTHEAST TEXAS PANHANDLE.

The radar

The Altus AFB radar (KFDR), 122 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
May 7, 5:53 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The Automated Surface Observing System at Childress Municipal Airport measured a wind gust to 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505508.